Ohio, 2013

Hail in Ohio, May 15, 2013

May 15, 2013 · NWS CLE · 2 events in 1 county or zone

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 8:17 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 15, 8:17 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EDT WED MAY 15 2013

.SYNOPSIS...
A COLD FRONT JUST SOUTH OF THE LAKESHORE WILL PUSH INTO CENTRAL OHIO
TONIGHT AND THEN STALL.  THE FRONT WILL LIFT NORTH AS A WARM FRONT
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT CURRENTLY SOUTH OF THE LAKESHORE. A COUPLE OF SHOWERS
HAVE POPPED UP JUST SOUTH OF KNOX COUNTY. WILL KEEP THE SLIGHT
CHANCE FOR A SHOWER/TS FROM FINDLAY TO MILLERSBURG. HRRR AND RAP
WANT TO PAINT SOME QPF TONIGHT. WITH BOUNDARY IN THE VICINITY AND
A LITTLE BIT OF ENERGY UPSTREAM...DID NOT WANT A COMPLETELY DRY
FORECAST. FOR TEMPS WENT UPPER 40S TO THE MID 50S. THERE IS ENOUGH
UPSTREAM CLOUDINESS TO GIVE US A VARIABLY CLOUDY OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
MODELS CONTINUE TO STALL THE FRONT WELL SOUTH OF THE AREA.  GFS A
LITTLE SLOWER TODAY MOVING THE FRONT NORTH.  EXCEPT FOR THE EXTREME
SW PORTION OF THE FORECAST AREA REMOVED MENTION OF POPS FOR FRIDAY
AND FRIDAY NIGHT.   MODELS STILL IN CONFLICT FOR SATURDAY.  ECMWF
KEEPS FRONT SOUTH OF THE AREA ON SATURDAY WHILE GFS CONTINUES TO
HAVE THE FRONT ACROSS THE AREA.  FOR NOW SEE NO REASON TO START FLIP
FLOPPING FORECASTS THIS FAR OUT WHEN THINGS ARE STILL IN DOUBT.  SO
FOR NOW KEPT CHANCE POPS GOING FOR SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE RIDGE IS STILL PROGGED TO BUILD ACROSS THE AREA THIS WEEKEND
THROUGH EARLY NEXT WEEK. THE CHANCES OF SHOWERS/STORMS SHOULD
DIMINISH UNDER THE BUILDING RIDGE. CANNOT TOTALLY RULE OUT OUT A
SHOWER OR THUNDERSTORM GIVEN THE OLD FRONTAL BOUNDARY OR SOME
OUTFLOW/MESO BOUNDARY... INCREASING HEAT ETC...BUT FOR THE
MOST PART SUNDAY AND MONDAY SHOULD BE WARM AND MOSTLY RAIN FREE. CUT
BACK ON THE 12 HOUR POP SUNDAY/MONDAY MOSTLY TO 15 TO 25 PERCENT.
THIS WILL BE "SLIGHT CHANCE" IN MOST FORECASTS WHICH DOES NOT SHOW
UP IN MOST OF OUR TEXT FORECASTS (AFTER THE FIRST DAY).

BY THE MIDDLE OF NEXT WEEK THE NEXT FRONT FROM THE WEST SHOULD WORK
INTO THE AREA. IT WILL LIKELY NOT BE IN A HURRY TO MOVE EAST AS A
TROUGH ALOFT IS PROGGED TO BE DEEPENING IN THE MIDDLE OF THE
COUNTRY. WILL HAVE A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS BY
TUESDAY AND WEDNESDAY. WILL BEGIN TO CUT BACK ON TEMPERATURES BY
NEXT WEDNESDAY GIVEN THE INCREASE IN CLOUDS AND SHOWERS.

FORECAST HIGHS WILL BE ABOVE GUIDANCE GIVEN THE BIG RIDGE AND THE
TIME OF YEAR. HIGHS 75 TO 80 SUNDAY...AROUND 80 OR IN THE LOWER 80S
MONDAY AND TUESDAY...THEN 70S WEDNESDAY. LOWS GENERALLY MID 50S TO
THE LOWER 60S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
THE COLD FRONT THAT MOVED THROUGH THE AREA TODAY WAS BECOMING
STATIONARY ACROSS CENTRAL OHIO WITH WEAK HIGH PRESSURE BUILDING INTO
NORTHWEST OHIO. A WEAK IMPULSE ALOFT WILL MOVE ACROSS THE AREA
TONIGHT. SOME MID AND UPPER CLOUDS WERE ASSOCIATED WITH THIS
IMPULSE. IN FACT SOME LIGHT SHOWERS WERE ALSO ASSOCIATED WITH
THAT IMPULSE. THESE SHOWERS ARE EXPECTED TO DISSIPATE BEFORE
GETTING INTO THE AREA.

HOWEVER...WITH THE FRONTAL BOUNDARY WEST TO EAST ACROSS CENTRAL
OHIO A WAVE IS EXPECTED TO MOVE ALONG THE BOUNDARY TONIGHT AS PER
THE RAP AND HRRR MODELS AND THAT MAY CAUSE SOME SHOWERS TO
DEVELOP. AT THIS TIME NOT EXPECTING ANY PRECIPITATION AT THE TAF
SITES. THE SHOWERS WILL BE MAINLY SOUTH OF A FDY TO MFD TO CAK
LINE. SOME CLOUDS AROUND 5000 FEET ARE LIKELY TO DEVELOP IN THAT AREA.

EVEN THOUGH THE WINDS ARE DECREASING THE AIRMASS IS VERY DRY AND
WITH SOME CLOUDS AROUND NOT EXPECTING ANY FOG AT THE TAF SITES.
ISOLATED MVFR FOG MAY DEVELOP AROUND SUNRISE AT SOME FAVORED
LOCATIONS.

THURSDAY WILL BE VFR WITH LIGHT W TO NW WINDS. THE BOUNDARY WILL
REMAIN ACROSS CENTRAL OHIO AND ANY SHOWER OR THUNDERSTORM ACTIVITY
WILL BE WELL SOUTH OF THE FORECAST AREA.

.OUTLOOK... NON-VFR POSSIBLE IN SHOWERS OR THUNDERSTORMS
FRIDAY NIGHT THROUGH SUNDAY.

&&

.MARINE...
THE WINDS AND WAVES DECREASED ON SCHEDULE. WILL LET THE SMALL CRAFT
ADVISORY EXPIRE ON THE EAST END. ONLY MINOR CHANGES MADE TO THE
OVERNIGHT FORECAST.

HIGH PRESSURE WILL SLOWLY BUILD EAST ACROSS THE LAKE FROM THURSDAY
THROUGH THE WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THIS
TIME WITH STABLE CONDITIONS ON THE LAKE. WINDS WILL GENERALLY BE
LESS THAN 15 KNOTS WITH WAVES LESS THAN 2 FEET. LOW PRESSURE WILL
SLOWLY APPROACH THE REGION FROM THE WEST EARLY NEXT WEEK BRINGING
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KIELTYKA
MARINE...KEC/KIELTYKA
Hazardous weather outlook, May 15, 4:42 AM EST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
542 AM EDT WED MAY 15 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-160945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
542 AM EDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
May 15, 10:50 PM EST
Where
Marion County, 3 mi S of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
40.537, -83.130

Penny sized hail was observed.

Hail, Marion

When
May 15, 10:55 PM EST
Where
Marion County, Green Camp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.530, -83.220

Penny to nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453440, 453441.